Alabama, 2022

Flash Flood and Lightning Strike in Alabama, March 18, 2022

March 18, 2022 · NWS BMX · 2 events in 2 counties and zones

An MCS moved across Central Alabama during the morning hours on Friday, March 18th. The leading edge of the MCS produced very heavy rainfall, and resulted in flash flooding across portions of Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An MCS moved across Central Alabama during the morning hours on Friday, March 18th. The leading edge of the MCS produced very heavy rainfall, and resulted in flash flooding across portions of Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 18, 2:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 2:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
351 AM CDT Fri Mar 18 2022

.UPDATE...
For Short Term.

&&

.SHORT TERM...
/Updated at 0351 AM CDT Fri Mar 18 2022/

Through Tonight.

As of 3 AM CDT, a mesoscale convective system (MCS) was observed
from south-central Louisiana, north-northeastward into much of
Mississippi. This is associated with a parent mid/upper-level
disturbance across the Plains with a surface low analyzed near
southeast Oklahoma. Water vapor imagery and mesoanalysis depict a
negative tilt to the primary shortwave trough. This MCS is generally
progressing eastward toward Alabama along a 40-50 kt low-level jet,
but individual storm motions have been out of the southwest at ~40
mph. It will continue its approach toward Central Alabama throughout
the morning hours. For now, the convection remains mostly elevated,
with only the southern quarter or so of the thunderstorm activity
near the northern edge of the surface-based warm sector currently
suppressed near the Gulf Coast/I-10 corridor. This is generally
where observed dewpoints are in the low to mid 60s. It's for this
reason the MCS has had a relatively unorganized appearance on RADAR
despite MUCAPE of 500-1,500 J/kg and an abundance of deep-layer
shear (40-60 kts). However, there have been periodic instances of
more robust updrafts (most recently approaching the I-55 corridor in
MS) with bowing segments, and some supercells trying to root near
the warm front earlier in LA.

For now, latest operational guidance suggests the warm front will
lift north toward the Tennessee River Valley while the shortwave
perturbation ejects toward the Mid Mississippi River Valley along
with the surface low. Meanwhile, the MCS continues east into our
area, and it appears the cold pool associated with the MCS will
inhibit the northward progress of surface-based instability for many
areas, at least initially. In fact, most hi-resolution guidance
suggests only the southern portion of the MCS will be able to
interact with advancing surface-based instability. This appears to
be limited toward the US Hwy 80 corridor and south. Elsewhere, most
thunderstorm activity appears to remain elevated above a near-
surface stable layer throughout the morning hours. Stronger updrafts
in this region should only pose a threat for large hail and damaging
wind gusts. Supercells that can ingest surface-based CAPE across our
southern counties will have a more enhanced ability to produce
damaging winds, and will also carry tornado potential. This should
occur from around 8 AM in the southwest, ending around 3 PM in
the southeast. By that time, the MCS should be exiting our
forecast area to the south and east.

In its wake will remain an area of increasing instability owing to
afternoon heating and modest mid-level lapse rates across the
establishing warm sector (6.5-7.5 C/km). Dynamics/forcing will be
less by this time as the morning low-level jet has departed to our
east, and influence from the mid-level perturbation is now farther
north across the Ohio Valley. However, the synoptic cold front is
progged to advance across the area in the afternoon as MLCAPE climbs
to ~2,000 J/kg amidst ~50 kts eff. bulk shear. This environment will
provide a parameter space supportive of supercells capable of large
hail, damaging winds, and perhaps a tornado (weaker/veered 850 mb
flow will shrink hodographs and resultantly reduce SRH). However,
this remains a "conditional threat" as forcing along/ahead of the
advancing cold front will need to be sufficient enough to allow
development of updrafts strong enough to overcome intrusion of dry
mid-level air. We're also assuming sky cover will decrease enough to
promote sufficient afternoon heating. Nonetheless, it appears this
should happen, and the thermodynamic/kinematic environment will
support these threats mainly from around 1 PM and persisting through
10 PM.

In addition to severe convective weather, locally heavy rainfall is
possible. 1-2" of rainfall is possible, with locally higher
amounts. Any higher amounts could lead to flooding, particularly in
our urban areas, or low-lying/poor drainage locations.

Messaging today's severe threat/s is somewhat challenging. There are
two potential rounds of severe weather, with varying degrees of
these individual threats. Central Alabama should remain weather
aware through tonight.

40/Sizemore

Saturday.

High pressure builds into the area on Saturday behind the cold
front. Meanwhile the upper low will slide to our northeast. With
plenty of sun on tap for the area, look for highs to be in the 60s
to low 70s in the southeast.

16

.LONG TERM...
/Updated at 0258 AM CDT Fri Mar 18 2022/

Saturday Night through Thursday.

The upper level trough axis will push through Central Alabama
Saturday night with surface high pressure sliding across the region.
Mostly clear skies and light winds will make for good radiating
conditions. Expect temperatures to fall into the mid 30s to lower
40s, with patchy frost possible across the north early Sunday.

An upper level ridge axis remains across the area to begin the week,
with surface high pressure pushing off to the east and low level
winds becoming southeasterly Monday. Temperatures moderate and
moisture begins to return to the area. Highs Monday will be in the
low to mid 70s. To our west, an amplified trough will cross the
Rockies and close off over the southern Plains. This closed upper
low and associated surface low will cross the Plains Tuesday, and
into the Midwest by Wednesday. Overtime, the trough weakens and
eventually becoming an open wave that settles over the Eastern conus
at the end of this forecast period.

Locally, as the system moves toward the Midwest, rain and storms
along a front will move through Central Alabama Tuesday afternoon
through early Wednesday. Instability and shear parameters are
supportive of severe thunderstorms and tornadoes. Will maintain a
mention of those hazards in the HWO. The front will likely
slow/stall as the upper trough axis remains to our west, and will
maintain at least chance pops in the east through Thursday.

14

&&

.AVIATION...
06Z TAF Discussion.

Overall timing of the first rain and storm event is on track.
Tried to time things out ta little more by adding in tempo
groupings at all sites. With this first round the showers may move
in first then 2 to 3 hours of heavy showers and thunderstorms.
Increased the height of the clouds in the tempo groupings, but
with lower vis due to the storms. Net effect is not much different
as IFR conditions can be expected with the line.

16

&&

.FIRE WEATHER...

Widespread showers and storms on tap through the early afternoon,
with scattered activity late afternoon through the evening.
Decreasing activity overnight, with dry conditions by sunrise. A
dry weekend is expected to continue into Monday. The next system
is expected Monday night into Tuesday. Relative humidity values
through Monday will drop generally into the 30s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  46  62  37  68 / 100  50   0   0   0
Anniston    71  48  63  39  68 / 100  50   0   0   0
Birmingham  73  47  62  40  69 / 100  40   0   0   0
Tuscaloosa  77  46  65  40  72 / 100  10   0   0   0
Calera      75  49  65  42  69 / 100  40   0   0   0
Auburn      69  53  66  43  68 / 100  50  10   0   0
Montgomery  76  51  67  41  71 / 100  50   0   0   0
Troy        73  53  69  42  70 / 100  30  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 18, 3:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
435 AM CDT Fri Mar 18 2022

ALZ011>015-017>050-191245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
435 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across Central Alabama from 7AM in
the west through 3PM in the southeast. Threats includes damaging
straight line winds and large hail, and the potential for tornadoes
near and south of the Highway 80/Interstate 85 corridor.

A second round of severe thunderstorms is possible from 1PM in the
west through 10PM in the east. Threats for this round of storms
include tornadoes, damaging straight line winds and large hail as
well.

Localized flooding is possible, especially in areas that experienced
heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms are possible next Tuesday afternoon through
Wednesday morning across all of Central Alabama. Threats include
tornadoes, damaging winds up to 60 mph, and large hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening, and again Tuesday afternoon through Wednesday
morning.

In the hours before

Special weather statement, Mar 18, 4:51 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 AM CDT Fri Mar 18 2022

ALZ013-022-023-031-181115-
Greene AL-Fayette AL-Pickens AL-Tuscaloosa AL-
551 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of western Tuscaloosa,
eastern Pickens, northern Greene and south central Fayette Counties
through 615 AM CDT...

At 551 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ethelsville to Johnston Lake to New West
Greene. Movement was east at 65 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Tuscaloosa, Northport, Aliceville, Gordo, Reform,
Carrollton, Coker, Union, McMullen, Samantha, West Greene, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Garden, New West Greene, Mantua and
Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3360 8773 3334 8752 3303 8761 3289 8816
      3295 8817 3297 8816 3297 8817 3331 8820
TIME...MOT...LOC 1051Z 248DEG 55KT 3335 8816 3317 8805 3293 8812

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Columbus AFB radar (KGWX), 34 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Lamar

When
March 18, 5:00 AM CST to 5:01 AM CST
Where
Lamar County, 2.56 mi N of Crossville
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.767, -88.000

Lightning struck a home that caused the structure to burn to the ground.

Flash Flood, Shelby

When
March 18, 6:45 AM CST to 8:00 AM CST
Where
Shelby County, 1.15 mi SE of Acton to 1.93 mi W of Quito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.341, -86.804

The Pelham Police Department reported stalled out and flooded vehicles near the intersection of Highway 31 and Amphitheater Road. Several streets flooded and impassable in the same area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018317, 1018316.